New Mexico, 2012Heavy Snow and High Wind in New Mexico, March 8 to 9, 2012
March 8 to 9, 2012 · NWS ABQ · 6 events in 5 counties and zones
A strong cold front backed up against the central mountain chain and eventually spilled into portions of the Rio Grande Valley. High winds hit the Albuquerque Metro area with a peak wind gust of 68 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front backed up against the central mountain chain and eventually spilled into portions of the Rio Grande Valley. High winds hit the Albuquerque Metro area with a peak wind gust of 68 mph. An upper level disturbance aided in snow development with light to moderate snowfall over portions of northern and central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 3:38 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 8, 3:38 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 AM MST THU MAR 8 2012
...ACTIVE WEATHER TODAY ACROSS NEW MEXICO AS UPPER LOW MOVES IN...
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS DIFFLUENT FLOW
WORKING OVER THE CENTRAL TO NORTH CENTRAL SECTIONS OF THE STATE AS
THE CORE OF THE LOW SLOWLY CHUGS NEAR THE WESTERN BORDER. THIS
FEATURE HAS BEEN FILLING IN SUBSTANTIALLY FROM WHERE IT WAS
YESTERDAY...AND IT HAS ALSO SLOWED DOWN SIGNIFICANTLY AS IT HAS
BECOME CUT OFF FROM THE PARENT POLAR JET. STILL...DESPITE THE
RISING HEIGHTS IN THE CORE OF THE SYSTEM...SUFFICIENT MOISTURE AND
DYNAMICS WILL WORK WITH AN UPSLOPE WIND COMPONENT OVER MUCH OF THE
EASTERN FACES OF THE NORTHERN AND CENTRAL MOUNTAINS. THE SURFACE
FRONT HAS PLUNGED THROUGH THE EASTERN PLAINS...AND IS CURRENTLY
SNEAKING INTO THE RIO GRANDE VALLEY AS OF THIS WRITING. HAVE
RAISED POPS SOME OVER PORTIONS OF THE WESTERN
HIGHLANDS...JEMEZ...AND SAN JUANS...MOSTLY ALONG EAST FACING
SLOPES WHERE UPSLOPE COMPONENT WILL PLAY A PIVOTAL ROLE IN
PRECIPITATION PRODUCTION. THE SANGRES...CENTRAL
MOUNTAINS/HIGHLANDS...AND THE SOUTH CENTRAL MOUNTAINS WERE ALREADY
BOASTING HEFTY POPS SO THESE WERE JUST SLIGHTLY MASSAGED UPWARD
AND THEY STILL APPEAR TO BENEFIT LARGELY FROM THE JUXTAPOSITION OF
UPSLOPE AND UPPER DYNAMICS. DAY SHIFT WILL NEED TO KEEP AN EYE ON
THE SACRAMENTOS...AS THE MODELS ARE ADVERTISING A FARTHER SOUTHWARD
TRACK INTO TONIGHT AND EARLY FRIDAY WHICH COULD INTRODUCE MORE
SNOWFALL.
THE OTHER BIG ISSUE WITH TODAY/S WEATHER WILL BE THIS MORNINGS
BACK DOOR COLD FRONT INTRUSION INTO THE RIO GRANDE VALLEY.
AGAIN...THE TRACK OF THE UPPER LOW HAS SHIFTED FARTHER SOUTH AND
THE SURFACE GRADIENT HAS BECOME BETTER ORIENTED FOR A STRONG
GAP/CANYON WIND EVENT. WILL CHANGE HIGH WIND WATCH TO A WIND
ADVISORY FOR THE MIDDLE/LOWER RIO GRANDE VALLEY ZONES...RUNNING
THROUGH MID AFTERNOON. THESE STRONG WINDS WILL BE OBSERVED BY THE
EASTERN HALVES OF THESE ZONES WITH MUCH LESS IMPACT ON THE WESTERN
HALVES. IMPACT COULD BE VERY SIGNIFICANT TO ABQ AIRPORT OPS SINCE
EAST ORIENTED RUNWAY IS UNDER CONSTRUCTION. BY LATE AFTERNOON
WINDS SHOULD DECREASE SIGNIFICANTLY AS THE SURFACE HIGH BUILDS
DIRECTLY OVER NORTH CENTRAL NEW MEXICO...KILLING OFF THE CULPRIT
GRADIENT.
MUCH LIKE OTHER CUT-OFF LOW CASES THIS WINTER...LARGE
UNCERTAINTIES ARE STILL PRESENT AMONG THE MODELS...EVEN AT ONLY 30
HOURS OUT. THE EXIT OF THE SYSTEM WILL BE A SLOW ONE...BUT THE
PLACEMENT OF THE CORE WILL DICTATE WHERE DYNAMICS CAN PRODUCE
ANY LINGERING PRECIPITATION. AFTER TODAY/S WEATHER PERIOD...HAVE
BLENDED SOMEWHAT BETWEEN THE NAM AND ECMWF...FOCUSING PRECIP INTO
THE NORTHEAST QUADRANT OF THE STATE TONIGHT...AND FINALLY WORKING
SOME BETTER PROBABILITIES INTO THE EAST CENTRAL/NORTHEASTERN
PLAINS. THE NORTHERN MOUNTAINS TOWARD THE NORTHEASTERN PLAINS WILL
STAY THE FAVORED AREAS FOR PRECIP INTO FRIDAY NIGHT AND
SATURDAY...BUT POPS FALL OFF RAPIDLY WITH TIME GIVEN UNCERTAINTY
IN MODEL PLACEMENTS AS WELL AS THE CONTINUOUS FILLING IN OF THE
UPPER LOW WHICH WOULD LIMIT DYNAMICS ALOFT. ALL MODELS DO SUGGEST
THAT A DUMBELLING PIECE OF ENERGY WILL SAG SOUTHWEST OF THE CORE
LOW...EVENTUALLY ORBITING THROUGH OLD MEXICO AND BYPASSING NEW
MEXICO.
BY SUNDAY...THE LOW APPEARS TO FINALLY BE ABSORBED BY THE ARCHING
POLAR JET...AND THIS WOULD SUGGEST THAT IT WILL BE CARRIED OUT OF
THE STATE. HOWEVER...WILL KEEP A CAUTIOUS EYE ON THIS AS MODELS
OFTEN TEND TO GET TOO HASTY IN THESE SCENARIOS. INTO NEXT WEEK
EXPECT A TREND TOWARD RELATIVELY LIGHT ZONAL TO SOUTHWESTERLY FLOW
AT THE UPPER LEVELS. THIS SHOULD KEEP MORE TRANQUIL WEATHER ON
HAND WITH TEMPERATURES WARMING NEAR TO SLIGHTLY ABOVE AVERAGE.
52
&&
.AVIATION...COMPLEX WEATHER SYSTEM TO BRING A VARIETY OF WEATHER
THRU THE PERIOD. STRONG BACK DOOR FRONT WELL INTO THE EASTERN
PLAINS THIS MORNING WITH GUSTY NORTHWEST WINDS TO PERSIST DURING
THE DAY. GAP WINDS INTO THE CENTRAL VALLEYS WILL BE
STRONG...ESPECIALLY FROM KABQ TO KOMN...AND SHOULD PERSIST THROUGH
THE DAY. PRECIPITATION TO INCREASE AS WELL WITH THE CONTINENTAL
DIVIDE...NORTHERN MOUNTAINS AND CENTRAL EAST SLOPES AND HIGHLANDS
AS FAVORED AREAS FOR SNOW ACCUMULATIONS. THEREFORE EXPECT MVFR AND
LOCAL IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS TO INCREASE IN
AREAL CONVERGE THROUGH 00Z TO 06Z TONIGHT. PRECIPITATION CHANCES
LOOK TO DECREASE A BIT AFTER 06Z THROUGH 12Z ACROSS THE WEST WHILE
THE FOCUS SHIFTS TO THE NORTHEAST.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 05
&&
.FIRE WEATHER...ACTIVE WEATHER PATTERN TODAY AND CONTINUING INTO
FRIDAY. DEEP UPPER LEVEL CLOSED LOW CURRENTLY POSITIONED OVER THE
ARIZONA NEW MEXICO BORDER. STRONG COLD FRONT HAS MOVED THROUGH THE
EASTERN PLAINS WITH SIGNIFICANT GAP WINDS INTO THE CENTRAL VALLEY.
SURFACE MOISTURE HAS INCREASED DRAMATICALLY WITH THIS SURGE WITH
MUCH COOLER TEMPERATURES AS WELL.
PRECIPITATION TO INCREASE TODAY...THOUGH ULTIMATELY THE TRACK OF THE
UPPER LEVEL LOW WILL DETERMINE THE AREAS OF GREATEST SNOW
ACCUMULATIONS. CURRENTLY EXPECT ENHANCED POPS NEAR THE CONTINENTAL
DIVIDE AS WELL AS OVER AND TO THE EAST OF THE CENTRAL HIGH TERRAIN.
LOW LEVEL EAST FLOW TO REACH THE ARIZONA BORDER BY MIDDAY. MODELS IN
RELATIVELY GOOD AGREEMENT WITH THE UPPER LOW TRACKING TO SOUTHERN
NEW MEXICO TODAY...WITH STRONG SURFACE HIGH PRESSURE BUILDING OVER
THE NORTHEAST.
MODEL AGREEMENT DIVERGES THEREAFTER AS ALL MODELS NOW MAINTAIN A
STALLED CLOSED LOW OVER EASTERN OR CENTRAL NEW MEXICO INTO FRIDAY
WITH THE UPPER TROUGH ELONGATING INTO NORTHERN MEXICO. PRECIPITATION
ON FRIDAY TO BE GENERALLY EAST OF THE CENTRAL HIGH TERRAIN.
TEMPERATURES REBOUND A FEW DEGREES.
NAM AND ECMWF MAINTAIN A CLOSED LOW OVER THE STATE INTO SATURDAY
WITH THE GFS MORE PROGRESSIVE. CURRENT GRIDS CARRY A SLIGHT CHANCE
FOR PRECIPITATION MAINLY NORTH AND EAST ON SATURDAY. TEMPERATURES
CONTINUE TO REBOUND WHILE REMAINING BELOW SEASONAL VALUES.
EXTENDED MODELS CURRENTLY DEPICT A GENERAL ZONAL FLOW ACROSS THE
STATE SUNDAY INTO MID WEEK. MORE WARMING ON SUNDAY AND MIN RH
VALUES COULD DIP BELOW 15 PERCENT ACROSS PORTIONS OF THE CENTRAL
VALLEY AND EAST. CONTINUED DRY WITH SOUTHWEST TO WEST SURFACE FLOW
MONDAY AND TUESDAY WITH VENTILATION RANGING FROM GOOD TO EXCELLENT
MOST LOCATIONS.
05
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 45 25 53 27 / 30 20 0 5
DULCE........................... 39 15 48 19 / 60 30 5 10
CUBA............................ 38 16 47 21 / 60 50 10 20
GALLUP.......................... 42 19 48 18 / 30 10 0 5
EL MORRO........................ 37 15 41 18 / 50 20 5 10
GRANTS.......................... 38 16 44 21 / 70 40 10 10
QUEMADO......................... 40 18 43 20 / 30 10 0 5
GLENWOOD........................ 51 23 55 22 / 10 5 0 0
CHAMA........................... 35 12 40 13 / 70 50 10 20
LOS ALAMOS...................... 36 20 44 23 / 70 50 10 20
PECOS........................... 34 18 38 20 / 70 70 30 30
CERRO/QUESTA.................... 32 10 42 13 / 70 60 30 20
RED RIVER....................... 26 7 34 9 / 80 80 40 30
ANGEL FIRE...................... 29 8 33 10 / 80 80 40 30
TAOS............................ 35 14 44 18 / 60 50 20 10
MORA............................ 29 15 34 17 / 70 80 40 30
ESPANOLA........................ 41 21 50 22 / 40 40 5 10
SANTA FE........................ 36 20 40 21 / 50 50 20 20
SANTA FE AIRPORT................ 38 22 42 23 / 40 40 5 10
ALBUQUERQUE FOOTHILLS........... 40 25 40 28 / 40 40 5 5
ALBUQUERQUE HEIGHTS............. 42 27 42 29 / 20 30 5 5
ALBUQUERQUE VALLEY.............. 44 23 44 25 / 20 30 5 5
ALBUQUERQUE WEST MESA........... 43 25 44 26 / 20 40 5 5
LOS LUNAS....................... 44 25 48 25 / 20 30 5 0
RIO RANCHO...................... 42 27 47 29 / 20 40 5 5
SOCORRO......................... 45 25 49 28 / 30 20 5 5
SANDIA PARK/CEDAR CREST......... 34 16 36 19 / 80 70 20 20
TIJERAS......................... 38 23 39 23 / 70 50 20 20
MORIARTY/ESTANCIA............... 36 17 39 18 / 60 60 20 20
CLINES CORNERS.................. 32 19 36 21 / 80 80 30 30
GRAN QUIVIRA.................... 38 21 41 23 / 50 40 20 10
CARRIZOZO....................... 42 23 44 23 / 40 30 10 10
RUIDOSO......................... 34 18 37 25 / 70 50 20 20
CAPULIN......................... 32 17 35 18 / 70 80 60 30
RATON........................... 34 19 42 19 / 60 70 40 20
SPRINGER........................ 33 21 40 21 / 60 80 40 20
LAS VEGAS....................... 30 17 36 19 / 80 80 40 30
CLAYTON......................... 34 24 38 23 / 50 70 40 20
ROY............................. 33 22 37 23 / 50 80 40 20
CONCHAS......................... 37 27 43 26 / 40 70 30 20
SANTA ROSA...................... 36 25 41 27 / 50 60 30 20
TUCUMCARI....................... 38 26 40 25 / 40 70 30 20
CLOVIS.......................... 38 26 40 25 / 20 40 20 5
PORTALES........................ 40 27 41 26 / 20 30 20 0
FORT SUMNER..................... 40 26 46 26 / 30 50 20 10
ROSWELL......................... 45 31 45 29 / 20 20 10 0
PICACHO......................... 40 25 42 25 / 30 30 20 10
ELK............................. 38 21 39 23 / 50 40 20 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ519-520.
WINTER WEATHER ADVISORY UNTIL NOON MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ503-504-506-507-517-518-522-524-526-534-535-537-539.
WINTER STORM WARNING UNTIL NOON MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ510>516-521-523-527>533.
&&
52/05
Hazardous weather outlook, Mar 8, 5:27 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 AM MST THU MAR 8 2012
NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
527 AM MST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL IMPACT THE STATE WITH ACCUMULATING SNOW
AND AREAS OF STRONG WINDS TODAY AND TONIGHT. SEVERAL INCHES OF
SNOW ARE EXPECTED IN THE NORTHERN AND CENTRAL MOUNTAINS WITH A FEW
INCHES OF ACCUMULATION ALSO POSSIBLE IN NEARBY VALLEYS AND PLAINS.
SEE ACCORDING WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS
FOR FURTHER DETAILS.
STRONG NORTHEAST WINDS WITH OCCASIONAL GUSTS AS HIGH AS 35 TO 45
MPH WILL ALSO BE FOUND OVER MUCH OF THE EASTERN PLAINS OF THE
STATE TODAY...AND SOME EASTERLY GUSTS AS HIGH AS 55 MPH WILL BE
POSSIBLE IN THE MIDDLE TO LOWER RIO GRANDE VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SIGNIFICANT SNOWFALL CAPABLE OF ADDITIONAL ACCUMULATIONS WILL
CONTINUE THROUGH MID TO LATE FRIDAY AFTERNOON. SNOW WILL DECREASE
IN COVERAGE AND INTENSITY FRIDAY NIGHT AND INTO SATURDAY...BUT
SOME RESIDUAL SHOWERS ARE STILL EXPECTED.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RECORD ANY SNOWFALL ACCUMULATION OR ANY
STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE
AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
52
High Wind, Albuquerque Metro Area
- When
- March 8, 7:35 AM MST to 9:13 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
High winds caused power lines and power poles to fall at the intersection of Montgomery and Moon streets. A 50-year old, 50 foot tall pine tree was also blown down at Montgomery and Eubank.
High Wind, Lower Rio Grande Valley
- When
- March 8, 8:11 AM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
A wind gust of 59 mph was reported at the Sevilleta RAWS, one mile east-southeast of Contreras.
High Wind, Sandia/Manzano Mountains
- When
- March 8, 8:30 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 88 mph was reported by a trained spotter 7 miles west-northwest of Sandia Park.
High Wind, De Baca County
- When
- March 8, 8:40 AM MST to 9:40 AM MST
- Where
- De Baca County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Other Federal Agency
Winds were sustained at 44 mph from 840am to 940am MST one mile east of Fort Sumner.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- March 8, 6:00 PM MST to March 9, 6:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
Up to 10 inches of snow fell across the southern Sangre De Cristo Mountains above 9500 feet.
Heavy Snow, Sandia/Manzano Mountains
- When
- March 8, 6:00 PM MST to March 9, 6:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- Trained Spotter
Up to nine inches of snow fell across the Sandia and Manzano Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Arkansas, March 8, 2012$345,000 · 52 kt wind · 5 events
- High Wind and Winter Weather in Texas, March 8, 20122 injured · $82,000 · 52 kt wind · 8 events
- Tornado and Flash Flooding in Hawaii, March 8 to 9, 2012$25,000 · EF0 · 24 events
- High Wind and Strong Wind in Massachusetts, March 8 to 9, 2012$55,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, March 8, 2012$57,000 · 65 kt wind · 2 events
- Strong Wind in Louisiana, March 8, 2012$47,000 · 3 events
- Strong Wind in Mississippi, March 8, 2012$31,000 · 2 events
- Hail and Damaging Wind in Texas, March 8, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds in Mississippi, March 8, 20122 injured · 87 kt wind · 6 events
- Flash Flooding in Arkansas, March 8, 2012$25,000 · 2 events
- Strong Wind in Arkansas, March 8, 2012$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kentucky, March 8, 201211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361507, 361510, 361508, 361509, 361511, 361512.